Alert archive / Kansas / Flash Flood Watches in 2017
Flash Flood Watch 4, NWS Wichita, KS
NWS Wichita, KS issued this flash flood watch at May 18, 2017, 1:45 PM CDT for 26 counties in Kansas. It was in force for 38 hr.
The area
The counties it named.
The facts
- Issued
- May 18, 2017, 1:45 PM CDT (18:45 UTC)
- Expired
- May 20, 2017, 3:39 AM CDT
- In force
- 38 hr
- Issued by
- NWS Wichita, KS
- Flood severity
- None
All 26 counties
Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 6.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1033 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 204 m²/s²
- 0-3 km storm-relative helicity
- 335 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
064 WGUS63 KICT 181845 FFAICT URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Wichita KS 145 PM CDT Thu May 18 2017 ...A few rounds of heavy rain this afternoon and tonight, and again Friday afternoon and night... KSZ032-033-047>053-067>072-082-083-091>096-098>100-190845- /O.NEW.KICT.FF.A.0004.170518T1845Z-170520T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 145 PM CDT Thu May 18 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... The National Weather Service in Wichita has issued a * Flash Flood Watch for portions of Central Kansas, South Central Kansas, and Southeast Kansas, including the following areas, in Central Kansas, Barton, Chase, Ellsworth, Lincoln, Marion, McPherson, Rice, Russell, and Saline. In South Central Kansas, Butler, Cowley, Harper, Harvey, Kingman, Reno, Sedgwick, and Sumner. In Southeast Kansas, Allen, Chautauqua, Elk, Greenwood, Labette, Montgomery, Neosho, Wilson, and Woodson. * Through Saturday morning. * A few rounds of heavy rain are expected across the region this afternoon and tonight, and again Friday afternoon and night. Very heavy rainfall rates associated with these thunderstorms may promote pockets of flooding and flash flooding. * Additionally, several rivers and streams are expected to reach or exceed flood stage late Friday through the weekend, especially over the eastern half of Kansas. Moderate to major river flooding is possible. Stay tuned for any river flood warning statements. PRECAUTIONARY/PREPAREDNESS ACTIONS... A flash flood watch means that conditions may develop that lead To flash flooding. Flash flooding is a very dangerous situation. Remember to turn around...don't drown. You should monitor later forecasts and be prepared to take action should flash flood warnings be issued. && $$
4 follow-up statements
638 WGUS63 KICT 190850 FFAICT Flood Watch National Weather Service Wichita KS 350 AM CDT Fri May 19 2017 ...Periodic heavy rainfall may promote or renew flooding across the area today and tonight... KSZ032-033-047>053-067>072-082-083-091>096-098>100-192300- /O.CON.KICT.FF.A.0004.000000T0000Z-170520T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 350 AM CDT Fri May 19 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING... The Flash Flood Watch continues for * portions of Central Kansas, South Central Kansas, and Southeast Kansas, including the following areas, in Central Kansas, Barton, Chase, Ellsworth, Lincoln, Marion, McPherson, Rice, Russell, and Saline. In South Central Kansas, Butler, Cowley, Harper, Harvey, Kingman, Reno, Sedgwick, and Sumner. In Southeast Kansas, Allen, Chautauqua, Elk, Greenwood, Labette, Montgomery, Neosho, Wilson, and Woodson. * Through Saturday morning. * Periods of heavy rain are expected across the region today and tonight. Very heavy rainfall rates associated with showers and thunderstorms may result in flooding or flash flooding. * Additionally, several rivers and streams are expected to reach or exceed flood stage late Friday through the weekend, especially over the eastern half of Kansas. Moderate river flooding is possible. Stay tuned for any river flood warning statements. PRECAUTIONARY/PREPAREDNESS ACTIONS... A flash flood watch means that conditions may develop that lead To flash flooding. Flash flooding is a very dangerous situation. Remember to turn around...don't drown. You should monitor later forecasts and be prepared to take action should flash flood warnings be issued. && $$
676 WGUS63 KICT 192001 FFAICT Flood Watch National Weather Service Wichita KS 301 PM CDT Fri May 19 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-201015- /O.CON.KICT.FF.A.0004.000000T0000Z-170520T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 301 PM CDT Fri May 19 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING... The Flash Flood Watch continues for * Portions of Central Kansas, South Central Kansas, and Southeast Kansas, including the following areas, in Central Kansas, Barton, Chase, Ellsworth, Lincoln, Marion, McPherson, Rice, Russell, and Saline. In South Central Kansas, Butler, Cowley, Harper, Harvey, Kingman, Reno, Sedgwick, and Sumner. In Southeast Kansas, Allen, Chautauqua, Elk, Greenwood, Labette, Montgomery, Neosho, Wilson, and Woodson. * Through Saturday morning. * Periods of heavy rain are expected across the region tonight. Very heavy rainfall rates associated with showers and thunderstorms may result in flooding or flash flooding. * Additionally, several rivers and streams are expected to reach or exceed flood stage late Friday through the weekend, especially over the eastern half of Kansas. Moderate river flooding is possible. Stay tuned for any river flood warning statements. PRECAUTIONARY/PREPAREDNESS ACTIONS... A flash flood watch means that conditions may develop that lead To flash flooding. Flash flooding is a very dangerous situation. Remember to turn around...don't drown. You should monitor later forecasts and be prepared to take action should flash flood warnings be issued. && $$ Lawson
297 WGUS63 KICT 200130 FFAICT Flood Watch National Weather Service Wichita KS 830 PM CDT Fri May 19 2017 KSZ032-033-047-048-050-051-067-068-082-083-091>093-200230- /O.CAN.KICT.FF.A.0004.000000T0000Z-170520T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Russell-Lincoln-Barton-Ellsworth-Rice-McPherson-Reno-Harvey- Kingman-Sedgwick-Harper-Sumner-Cowley- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Lyons, Sterling, McPherson, Hutchinson, Newton, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, and Arkansas City 830 PM CDT Fri May 19 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of Central Kansas and South Central Kansas has been cancelled. The better heavy rain potential has shifted east for the remainder of the evening. $$ KSZ049-052-053-069>072-094>096-098>100-201200- /O.CON.KICT.FF.A.0004.000000T0000Z-170520T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Saline-Marion-Chase-Butler-Greenwood-Woodson-Allen-Elk-Wilson- Neosho-Chautauqua-Montgomery-Labette- Including the cities of Salina, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 830 PM CDT Fri May 19 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT SATURDAY... The Flash Flood Watch continues for * portions of Central Kansas, South Central Kansas, and Southeast Kansas, including the following areas, in Central Kansas, Chase, Marion, and Saline. In South Central Kansas, Butler. In Southeast Kansas, Allen, Chautauqua, Elk, Greenwood, Labette, Montgomery, Neosho, Wilson, and Woodson. * Until 7 AM CDT Saturday. * Periods of heavy rain are expected across the region tonight. Very heavy rainfall rates associated with showers and thunderstorms may result in flooding or flash flooding. * Additionally, several rivers and streams are expected to reach or exceed flood stage late Friday through the weekend, especially over the eastern half of Kansas. Moderate river flooding is possible. Stay tuned for any river flood warning statements. PRECAUTIONARY/PREPAREDNESS ACTIONS... A flash flood watch means that conditions may develop that lead To flash flooding. Flash flooding is a very dangerous situation. Remember to turn around...don't drown. You should monitor later forecasts and be prepared to take action should flash flood warnings be issued. && $$ Lawson
892 WGUS63 KICT 200839 FFAICT Flood Watch National Weather Service Wichita KS 339 AM CDT Sat May 20 2017 KSZ049-052-053-069>072-094>096-098>100-200945- /O.CAN.KICT.FF.A.0004.000000T0000Z-170520T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Saline-Marion-Chase-Butler-Greenwood-Woodson-Allen-Elk-Wilson- Neosho-Chautauqua-Montgomery-Labette- Including the cities of Salina, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 339 AM CDT Sat May 20 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of Central Kansas, South Central Kansas, and Southeast Kansas has been cancelled. Little additional rainfall is expected this morning. Therefore the flash flood watch has been cancelled. $$ KED
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood watch went out at May 18, 1:15 PM CDT, 30 minutes earlier.
Area forecast discussion, May 18, 1:15 PM CDT, 30 minutes before
Area Forecast Discussion National Weather Service Wichita KS 115 PM CDT Thu May 18 2017 .SHORT TERM...(This evening through Friday night) Issued at 106 PM CDT Thu May 18 2017 Forecast highlights focus around severe weather and heavy rain/flooding potential this afternoon- evening, and again Friday afternoon-evening. All signs continue to point toward the potential for higher-end severe weather this afternoon and evening, mainly south of I-70 and along/west of the Flint Hills, as a powerful shortwave approaching from the southwest interacts with a strongly unstable airmass. A dryline is sharpening west/southwest of the forecast area, with a warm front sharpening central into eastern KS. All facets of severe weather appear possible, including very large/giant hail, damaging straight-line winds locally heavy rain/flooding and a few strong/violent tornadoes. However, as this morning's update forecaster alluded too, there are some caveats that may throw a "fly in the ointment" regarding higher-end severe potential. Strong lift as evident on water vapor imagery is already overspreading western Oklahoma. Consequently, given the very moist/unstable and weakly capped airmass, thinking thunderstorms could initiate much earlier than expected, possibly as early as 2-3pm. This scenario is strongly supported by most of the short-range hi-res models. If this occurs, thunderstorms will be firing well before the strongest low-level shear can become established, which would likely lessen the tornado threat. In addition, given the strong meridional flow and strong forcing, storm mergers and mixed mode storm type is likely, also lessening the higher-end severe weather risk. However, given these caveats, do not want to minimize the risk across the Plains this afternoon- evening. Severe weather is going to occur, but there remains some questions on magnitude and extent of the higher-end severe potential. One or more thunderstorm complexes should eventually materialize this evening/overnight, spreading into eastern KS with a threat for large hail and damaging winds, although higher-end risk should remain generally along/west of the Flint Hills. Attention then turns to Friday's severe weather potential, as another powerful shortwave approaches from the southwest and overspreads a continued moist/unstable airmass. Tonight's convection will likely generate a fairly massive cold pool across the eastern half of KS, effectively stabilizing the airmass. However, the strong shortwave approaching from the southwest should allow the airmass to recover due to strengthening south/southeast flow to allow for scattered to numerous strong- severe storms by early to mid- afternoon. Given questions regarding magnitude of tonight's cold pool, there remains some uncertainty regarding the exact placement and magnitude of Friday's severe weather. However, given strong instability and even stronger deep layer shear than today, could be looking at higher-end severe weather once again. Activity should then consolidate into one or more big complexes and spread into eastern Kansas during the overnight. Another aspect the next few days is the potential for very heavy rainfall and associated flooding, including big rises on area rivers/streams. Taking into account the expected rainfall, River Forecast Center ensembles indicate many rivers/streams exceeding minor-moderate flood stage, with some rivers/streams possibly exceeding major flood stage across south-central and southeast Kansas. Consequently, will issue a flash flood watch through Friday night. .LONG TERM...(Saturday through Thursday) Issued at 106 PM CDT Thu May 18 2017 Weather quiets down and cools off for the weekend through next week, with little to no severe weather chances on the horizon. Could be looking at off-and-on shower/thunderstorm chances Sunday night through Tuesday, but widespread severe weather or heavy rain appears unlikely. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 114 PM CDT Thu May 18 2017 Warm frontal boundary continues to bisect the forecast area, currently located along highway 59. Areas north of the front, have MVFR cigs and easterly flow. In the warm sector, MVFR cigs have slowly mixed out, as winds have come around to the south. Still expecting convection to develop across South Central KS, with storms expected to move into KICT/KHUT and KGBD. So will go with VCTS/SHRA with gusty winds to 45kts after 22z. Will see storms further to the north-northeast after 00z. Expect the convection to evolve into an eastward/forward propagating complex through the overnight hours into early Fri morning. After the complex moved east, expect MVFR to IFR cigs for most locations with easterly upslope flow. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 79 62 76 52 / 50 70 80 70 Hutchinson 75 59 72 49 / 60 80 70 70 Newton 77 60 73 50 / 40 80 80 70 ElDorado 80 62 75 53 / 20 80 80 80 Winfield-KWLD 82 63 77 54 / 30 80 80 80 Russell 66 56 64 44 / 70 80 60 60 Great Bend 71 56 66 45 / 70 80 60 60 Salina 73 59 69 49 / 50 80 70 80 McPherson 75 59 70 49 / 60 80 70 70 Coffeyville 84 65 79 61 / 10 70 60 80 Chanute 84 64 78 60 / 10 80 60 80 Iola 84 63 77 59 / 10 80 60 80 Parsons-KPPF 84 65 79 60 / 10 80 60 80 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday morning for KSZ032-033- 047>053-067>072-082-083-091>096-098>100. && SHORT TERM...ADK LONG TERM...ADK AVIATION...BDK
Hazardous weather outlook, May 18, 1:41 PM CDT, 4 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 141 PM CDT Thu May 18 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-191845- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 141 PM CDT Thu May 18 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight Severe thunderstorms with very large hail and damaging winds are expected. A few potentially strong to violent tornadoes are also possible. The highest threat is mainly south of I-70 and west of the Flint Hills between 3 PM and 10 PM. Storms will consolidate into one or more complexes overnight, with a continued damaging wind threat over eastern Kansas. Heavy rain and localized flash flooding is also possible through tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong to severe thunderstorms are possible once again Friday afternoon and evening, mainly over the eastern half of Kansas. While some uncertainty exists, higher-end severe weather is possible once again, with very large hail, damaging winds, heavy rain, pockets of flash flooding and a few tornadoes. One or more thunderstorm complexes will then materialize across eastern Kansas during the evening and overnight hours, with a continued damaging wind, heavy rain and flash flooding threat. Due to the expected heavy rain through Friday night, several rivers and streams are expected to reach or exceed flood stage late Friday through the weekend, especially over the eastern half of Kansas. Moderate to major river flooding is possible. Stay tuned for any river flood warning statements. Thunderstorms are possible from Sunday Night through Tuesday, but widespread severe weather or heavy rain appears unlikely. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening across much of the region, and again Friday afternoon and evening over mainly the eastern half of Kansas. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 9:44 AM CDT | River Flood Warning | ICT | Lincoln | 55 hr |
| May 18, 9:58 AM CDT | River Flood Warning | ICT | Lincoln | 6 days |
| May 18, 1:51 PM CDT | River Flood Warning | ICT | Cowley | 4 days |
| May 18, 3:38 PM CDT | Special Weather Statement | ICT | Chase | 52 min |
| May 18, 4:17 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 58 min |
| May 18, 4:38 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice | 67 min |
| May 18, 4:51 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 54 min |
| May 18, 4:53 PM CDT | Tornado Warning | ICT | Barton | 52 min |
| May 18, 4:57 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Reno | 45 min |
| May 18, 5:01 PM CDT | Tornado Warning | ICT | Barton | 59 min |
| May 18, 5:02 PM CDT | Areal Flood Warning | ICT | Barton | 6 hr |
| May 18, 5:07 PM CDT | Tornado Warning | ICT | Barton, Ellsworth, Rice | 53 min |
| May 18, 5:16 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 29 min |
| May 18, 5:38 PM CDT | Tornado Warning | ICT | Ellsworth | 44 min |
| May 18, 5:42 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 21 min |
| May 18, 5:45 PM CDT | Tornado Warning | ICT | Barton | 35 min |
| May 18, 5:59 PM CDT | Tornado Warning | ICT | Saline | 61 min |
| May 18, 6:05 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Reno, Rice | 23 min |
| May 18, 6:35 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 33 min |
| May 18, 6:50 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 21 min |
| May 18, 6:55 PM CDT | Special Weather Statement | ICT | Butler | 35 min |
Nearby
Flash Flood Watches in Kansas, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.